High T4, High Rev T3 and low T3 need help please

I am currently taking 112 mcg Synthorid and 5 mcg (2 x daily) Liothyronine. I jsut had private labs done again after 7 weeks on this new Synthroid dose. Here are my October results (taking 137 mcg Synthroid and 5 mcg (2 x daily) Liothyronine:

Oct 24 2016

TSH .013 (.450-4.5)

T4 15.2 (4.5-12.0)

FT4 1.95 (.82-1.77)

Rev T3 60.2 (9.2-24.1)

FT3 3.4 (2.0-4.4)

Dec 12 2016

TSH .023 (.45-4.5)

T4 13.8 (4.5-12.0)

FT4 1.90 (.82-1.77)

Rev T3 51.6 (9.2-24.1)

FT3 2.5 (2.0-4.4)

In March of this year I had private labs also TSH .011 (.45-4.50), Free T4 1.67 (.82-1.77) Free T3 3.9 (2.0-4.4)

My question is how much T3 would I have tot ake inorder to be at the dose I am currently at with the combo? My Endo took me down but didn't consider how this would possibly affect other things. Said Rev T3 didn't matter...............My Free T3 results have come down substantially and I actually felt the best I have felt in years when I was tested last March! At that time I was dosed at 137 mcg Synthroid and 5 mcg Liothyronine (2 x daily). I know the rev T3 is blocking my receptors and need to clear them out but am basically a chicken when it comes to all of this, although I want to feel good again. I have started experiencing many of the same issues I had previous to the addition of Liothyronine and an increase in Synthroid. I am wondering if I shouldn't be on more Liothyronine and much less Synthroid. Endo doesn't want to see me until next May. So if anyone can help on this I would greatly appreciate it.

13 Replies

oldestnewest
  • I'm not a medical expert, but your T4 is too high and is no doubt responsible for your high rT3.

    I believe that you can Google rt3 to find out more about how to reduce it and this might mean drastically reducing T4 intake, or not taking any T4 at least for a while. Also your T3 should be higher in its range.

    Once the rT3 has cleared you will then need to re-adjust your dosing.

    Hopefully others more knowledgeable will respond too.

  • Guysgrams,

    Did you take Synthroid just before your blood draw?

  • No I hadn't taken it for 24 hours

  • Guysgrams,

    You're over medicated on Synthroid because FT4 is over range which will be why rT3 is high too. You need to reduce Synthyroid dose and increase T3 dose.

    If you can switch to T3 only for 3-4 months that will be the best way to clear high rT3.

  • At this point I can't do the T3 only for 3-4 months as I can only get a script for 90 days at a time and that is not enough since my dose of that is so low anyway. I was wondering if I stopped taking the synthroid for a bit say couple weeks and just took my T3 as usual how that would work. I know I have too much T4 in my system and know that the synthroid has a life of about 7 days so going without it for at least two weeks would certainly clear some of it out don't you think? y

  • Guysgrams,

    I don't think so. I was off T4 10 weeks and off T3 2 weeks before I started to feel any improvement at all.

  • I wonder why that would be. Since one would be removing the synthroid from the body so that the excess sitting around would be actually available to use.

    How would removing synthroid and adding excess amounts of T3 help then?

  • Guysgrams,

    Stopping T4 for 2 weeks will undoubtedly reduce your FT4 and rT3 levels but it can take up to 14 weeks to clear high rT3.

    The fastest way to clear high rT3 is to stop taking T4 and T3 altogether but most people can't cope without any thyroid hormone. Next best is to reduce T4 and T3 to the minimum you can cope on. Adding excess amounts of T3 isn't likely to be at all helpful.

  • Isn't it correct that there should be some RT3 just not over the top? What I am trying to do is get both the FT4 and the RT3 back under the high end without harming things anymore than they already are. My Endo originally, two years ago, increased my Synthroid and then when that didn't seem to really help me she added the T3 to the mix without backing the synthroid off. I truly believe that is why I am having the problems now. I had an entire year of the of a higher dose with the T3 and my synthroid should've been backed off at the get go. She did back it off last June but not enough to help and now I am where I am.

    I must have read something incorrectly the other day on stopping T4 and adding higher doses of T3 to rid things.

  • Guysgrams,

    T4 converts to T3 and rT3. rT3 is the body's brake on over converting and becoming hyper. rT3 over range can be a problem so most people need to avoid having FT4 and rT3 over range.

    If you're taking T4 + T3 you will feel very hypothyroid after a week or two of stopping T4 unless you increase your T3 dose to compensate for the lack of T4.

    Unless your T4 was at the top or over range there was no need to reduce Synthroid dose because T3 was added. However, a thyroid function test 6-8 weeks after any change of meds or dose would pick up whether the dose was too much or too little.

  • So my T4 was over range also so wouldn't eliminating the synthroid help bring that down too. Last three results (from July to now) showed over range T4 as well as at the top of range FT4.

  • Guysgrams,

    Reducing T4 dose or stopping taking T4 for 2 weeks will bring down FT4 but you are likely to feel hypo within a week if you don't increase T3 dose and, 2 weeks off T4 is not likely to bring rT3 down into range.

    Feel free to try it but I would advise waiting until after Christmas/New Year so you don't feel ill over the festive period.

  • I have been off of T4 now for a bit over a month. I have stayed on T3 and upped the dose in order to rid some of the excess RT3. I'm scheduled for private labs in about a week. My question is if the numbers show a substantial decrease in FT4 and RT3 how do I go about changing things and going back to my T4/T3 combo? My script for T4 has changed a number of times over the past year or so and I certainly want to get to a good dose so as to stop messing around. Before stopping T4 I was taking .112 T4 and 10 T3 daily. Currently I am taking 30 T3 daily with no real ill effects other than reduced energy and a bit of weight gain.

You may also like...